Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 16, NWS Grand Rapids, MI

August 15, 2020Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 15, 2020, 10:03 PM EDT for Allegan County, Van Buren County, Michigan. It took effect at Aug 15, 2020, 11:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2020, 10:03 PM EDT (02:03 UTC)
In effect from
Aug 15, 2020, 11:00 PM EDT
Expired
Aug 16, 2020, 2:00 PM EDT
In force
15 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WHUS43 KGRR 160203
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1003 PM EDT Sat Aug 15 2020

MIZ064-071-161015-
/O.NEW.KGRR.BH.S.0016.200816T0300Z-200816T1800Z/
Allegan-Van Buren-
1003 PM EDT Sat Aug 15 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Allegan and Van Buren counties.

* WHEN...Through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...A period of stronger northerly winds of 15
  to 25 mph and 2 to 5 foot waves is expected from late tonight 
  into Sunday afternoon. This will create hazardous swim 
  conditions, particularly on the north side of north piers. This 
  includes Holland State Park and North Beach in South Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
3 follow-up statements
622 
WHUS43 KGRR 160849
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
449 AM EDT Sun Aug 16 2020

MIZ064-071-161700-
/O.CON.KGRR.BH.S.0016.000000T0000Z-200816T1800Z/
Allegan-Van Buren-
449 AM EDT Sun Aug 16 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Allegan and Van Buren counties.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...A period of stronger northerly winds of 15
  to 25 mph and 2 to 5 foot waves is expected this morning into
  this afternoon. This will create hazardous swim conditions, 
  particularly on the north side of north piers. This includes 
  Holland State Park and North Beach in South Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
450 
WHUS43 KGRR 161426
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1026 AM EDT Sun Aug 16 2020

MIZ064-071-161800-
/O.CON.KGRR.BH.S.0016.000000T0000Z-200816T1800Z/
Allegan-Van Buren-
1026 AM EDT Sun Aug 16 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Allegan and Van Buren counties.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
878 
WHUS43 KGRR 161812
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
212 PM EDT Sun Aug 16 2020

MIZ064-071-161915-
/O.EXP.KGRR.BH.S.0016.000000T0000Z-200816T1800Z/
Allegan-Van Buren-
212 PM EDT Sun Aug 16 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves have decreased and the statement has expired.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 15, 9:36 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 15, 9:36 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
936 PM EDT Sat Aug 15 2020

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 302 PM EDT Sat Aug 15 2020

- Scattered showers and thunderstorms tonight

- Fair and cooler for next week

&&

.UPDATE...
Issued at 935 PM EDT Sat Aug 15 2020

The widely scattered diurnal showers and storms have mostly
ended, but another flare-up of scattered convection still possible
overnight as the mid level trough/shortwave arrives and catches
up to the slow moving cold front. Will therefore keep chance PoPs
in the fcst overnight.

Period of stronger north winds over Lake MI behind the front later
tonight into Sunday morning may require a Small Craft Advisory and
Beach Hazard Statement. We're looking into that now.

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 302 PM EDT Sat Aug 15 2020

- Scattered showers and thunderstorms tonight

Severe threat is low with the convection this evening although
there could be some isolated strong updrafts, with the highest
chances across the northern zones in area of best upper
divergence. Both shear and instability are limited with 0-6 km
shear of only about 15 to 20 knots and CAPE generally below 1000
J/kg across the north and around 1500 in the south. Diurnal
decrease in stability should also cause storms to weaken by late
evening.

The front will be across eastern zones Sunday morning with thunder
chances ending there by noon as drier airmass filters in behind
the front. There could be some isolated showers and thunderstorms
on Monday as a secondary front moves though.

- Fair and cooler for next week

Surface high builds in on Monday with comfortable dew points for
the rest of the week. A shortwave trough could bring scattered
showers on Wednesday followed by another Canadian surface high as
western ridge/eastern trough longwave pattern is well established
into the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 800 PM EDT Sat Aug 15 2020

Sfc cold front over eastern WI at 00Z will move slowly east
tonight, with widely scattered showers and tstms continuing. MKG
and GRR will see the shower threat end by 12Z Sunday with the
frontal passage, while for the LAN and JXN areas it will be more
like 16-17Z Sunday before the rain threat ends.

A 3-6 hour period of MVFR cigs looks likely late tonight into
early Sunday as the front comes through, with some IFR cigs even
possible. The highest risk of IFR is east of a line from AZO to
LAN... between 10Z and 14Z. Skies clearing out behind the front
Sunday, with northwest winds increasing to 10-20 kts.

&&

.MARINE...
Issued at 302 PM EDT Sat Aug 15 2020

Winds and waves will increase slightly Sunday and Monday. At this
point it looks like winds will remain AOB 20 knots and waves below
4 feet. We will have to watch Monday afternoon though as there
could be some gusts over 20 knots as cooler air moves in on north
winds.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Meade
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Meade
MARINE...Ostuno
Hazardous weather outlook, Aug 15, 9:27 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
927 PM EDT Sat Aug 15 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
927 PM EDT Sat Aug 15 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms tonight may produce locally heavy downpours,
small hail, and dangerous lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a marginal risk of severe weather Monday afternoon and
evening mainly along the I-94 corridor. The main threat will be
isolated wind damage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-160930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
927 PM EDT Sat Aug 15 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms tonight may produce locally heavy downpours,
small hail, and dangerous lightning strikes. Increasing north winds
overnight may lead hazardous conditions for small craft by daybreak,
mainly south of Grand Haven.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves may be hazardous to small craft and beach goers
through Noon Sunday, mainly south of Grand Haven, due to a period of
stronger north winds.

There is a marginal risk of severe weather Monday afternoon and
evening mainly south of Holland. The main threat will be gusty winds
in excess of 40 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 15, 4:15 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 SW COMSTOCK           42.27N 85.53W
08/15/2020  M0.70 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL AT I-94 AND SPRINKLE
            RD.

&&
Local storm report, Aug 15, 4:59 PM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
459 PM EDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 S COMSTOCK            42.25N 85.51W
08/15/2020  M1.00 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            ALSO TREE DOWN OVER THE ROADWAY AT S 26TH ST
            AND EAST MN AVE IN EASTERN KALAMAZOO. TREE
            TRUNK IN PICTURE LOOKS HOLLOW, DEAD. WIND
            SPEED ESTIMATED AT 30-40 MPH.

&&
Special weather statement, Aug 15, 7:39 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
739 PM EDT Sat Aug 15 2020

MIZ074-160015-
Jackson-
739 PM EDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT ...

At 739 PM EDT, a strong thunderstorm was located near Hanover, or 12
miles southwest of Jackson, moving north at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Horton...              Hanover...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4208 8453 4209 8465 4216 8462 4216 8450
TIME...MOT...LOC 2339Z 193DEG 9KT 4211 8457

CAS
Special weather statement, Aug 15, 7:41 PM EDT, 2 hours 22 minutes before
Special Weather Statement...Corrected
National Weather Service Grand Rapids MI
741 PM EDT Sat Aug 15 2020

MIZ074-160015-
Jackson-
741 PM EDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWEST JACKSON COUNTY...

At 739 PM EDT, a strong thunderstorm was located near Hanover, or 12
miles southwest of Jackson, moving north at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Horton...              Hanover...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4208 8453 4209 8465 4216 8462 4216 8450
TIME...MOT...LOC 2339Z 193DEG 9KT 4211 8457

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:56 PM EDTSmall Craft AdvisoryGRR16 hr
Aug 16, 12:08 AM EDTSpecial Weather StatementGRRClare, Lake, Newaygo, Osceola112 min

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.